Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 263, NWS Louisville, KY

August 22, 2003Crawford County, Harrison County, Indiana; Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 2:17 PM EST for Crawford County, Harrison County, Indiana; Meade County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 2:17 PM EST (19:17 UTC)
Expired
Aug 22, 2003, 2:55 PM EST
In force
38 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Crawford County, IN, Harrison County, IN, Meade County, KY

The radar

The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2273 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 221917
SVRLMK
INC025-061-KYC163-221955-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  SOUTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 355 PM EDT(255 PM EST)

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FREDONIA...OR ABOUT 35 MILES WEST OF
  LOUISVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLF CREEK AROUND 325 PM EDT
  NEW AMSTERDAM...BATTLETOWN...ANDYVILLE...RHODELIA AROUND 335 PM EDT
  VALLEY CITY AROUND 340 PM EDT
  MAUCKPORT...BRANDENBURG...SIROCCO...CENTRAL AROUND 345 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3827 8628 3820 8647 3821 8647 3813 8647
          3808 8644 3805 8648 3800 8643 3781 8617
          3783 8602 3789 8599 3801 8600 3807 8591
          3821 8597

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:12 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 22, 2:12 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU AUG 20 2003

SHORT TERM (TONIGHT THROUGH MONDAY)...

A WEAK COLD FRONT WILL SAG INTO SOUTHERN PORTIONS OF OUR FORECAST
AREA (FA) TNGT...BEFORE EXITING ALL OF THE REGION MIDDAY SATURDAY.
SOME DISAGREEMENT STILL WITH SPEED OF FROPA...& AGAIN HAVE ELECTED
TO TAKE THE SLOWER PATH...WITH ONLY WEAK PUSH FROM THE NORTH ALOFT.
EXTREME INSTABILITY ACRS RGN AT MID AFTN WITH CAPES 3-5K AND LIS
MINUS 6 TO MINUS 12. CONVG ALNG SAID FNT SHOULD CONTINUE TO SPARK
ADDITIONAL TSTM DVLPMNT INTO THE EVNG HOURS ... BEFORE LOSS OF
HEATING STARTS TO SETTLE THINGS DOWN A BIT.

EVEN THOUGH FRONT WILL STILL LINGER IN THE SOUTH THRU SATURDAY MID-
DAY...ENUF CAPPING... AND DECAY IN DEEP MOISTURE... SHOULD PREVENT
FURTHER DEVELOPMENT. OTHERWISE SCT-BKN CU EXPECTED ARND FA.

RIDGE OF HIGH PRESSURE...BOTH SFC AND ALOFT...WILL BUILD INTO THE
OHIO VLY SAT NITE THRU MONDAY WITH GENERALLY CLEAR SKIES. MUCH OF
OUR FA WILL BE ON THE FRINGE OF A HEAT WAVE OFF TO OUR WEST...WITH
HEAT GRDLY RETURNING TO OUR RGN SUNDAY AND ESPECIALLY MONDAY.

ONCE AGAIN MOS TEMPERATURE GUIDANCE CLUSTERED AROUND EACH OTHER...
AND WILL FOLLOW CLOSELY.

EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

AN AREA OF HIGH PRESSURE WILL KEEP THE EARLY PORTION OF THE WEEK
DRY AND WARM...INCREASING HUMIDITY AND CLOUDS FOR TUESDAY.
INSTABILITY AHEAD OF THE NEXT FRONT WILL ALLOW FOR SOME ISOLATED
TSTORMS...WILL NEED MORE CONTINUITY IN THE MODELS SO I KEPT THE DAY
DRY ATTM. THE ENSEMBLES AND GFS BOTH SHOW A EARLY WEDNESDAY MORNING
ARRIVAL OF A COLD FRONT...ABOUT 12HRS EARLIER THAN PREVIOUS RUNS.
SHWRS AND THUNDERSTORMS FOR WEDNESDAY AND COOLER TEMPS WITH THE
CLOUDS AND RAINFALL. SLIGHTLY COOLER THAN NORM TEMPS AND LESS HUMID
FOR THE LATE WEEK PERIODS...MODELS BEEN HINTING AT POSSIBLE
SHWRS/TSTORMS FOR THURSDAY WITH THE UPPER LEVEL TROUGH...WILL GO DRY
AS HIGH PRESSURE SHOULD MOVE IN QUICKLY BEHIND THE FRONT AND HALT
ANY DEVELOPMENT THURSDAY AFTN.

.LMK...NONE.

STUREY/SCHOTT
Hazardous weather outlook, Aug 22, 11:20 AM EST, 2 hours 57 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1220 PM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL LIKELY REACH BETWEEN 100 AND 105 DEGREES ACROSS
MUCH OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON.
IF YOU ARE WORKING OR PLAYING OUTDOORS THIS AFTERNOON...REMEMBER TO
TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER.

MEANWHILE...A FRONTAL BOUNDARY IS FORECAST TO SETTLE SOUTHWARD INTO
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. THIS FEATURE, COUPLED
WITH HIGH INSTABILITY AND MOISTURE VALUES, WILL HELP GENERATE
SCATTERED THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTHERN
INDIANA. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND
LARGE HAIL. ABUNDANT MOISTURE ALSO SUGGESTS THE STORMS WOULD CONTAIN
TORRENTIAL RAIN. IN ADDITION...LIGHTNING IS A THREAT WITH ANY
THUNDERSTORMS. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING
FOR MUCH OF OUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE OF THUNDERSTORMS IS FORECAST DURING THE AFTERNOON AND
EVENING HOURS NEXT WEDNESDAY AND THURSDAY, IN ASSOCIATION WITH
ANOTHER FRONTAL BOUNDARY MOVING INTO THE REGION. THE POTENTIAL
STRENGTH OF THESE STORMS IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:02 PM ESTSevere Thunderstorm WarningLMKFloyd38 min
Aug 22, 1:29 PM ESTSevere Thunderstorm WarningLMKHenry46 min
Aug 22, 2:30 PM ESTSevere Thunderstorm WarningLMKOldham35 min
Aug 22, 2:45 PM ESTFlash Flood WarningLMKFranklin, Scott75 min
Aug 22, 2:59 PM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade46 min
Aug 22, 3:34 PM ESTSevere Thunderstorm WarningLMKHardin, Larue, Nelson41 min
Aug 22, 3:56 PM ESTSevere Thunderstorm WarningLMKAnderson, Washington39 min
Aug 22, 4:12 PM ESTSevere Thunderstorm WarningLMKMarion38 min
Aug 22, 4:20 PM ESTSevere Thunderstorm WarningLMKLarue15 min
Aug 22, 4:23 PM ESTSevere Thunderstorm WarningLMKBoyle, Mercer37 min
Aug 22, 4:30 PM ESTSevere Thunderstorm WarningLMKBreckinridge20 min
Aug 22, 4:34 PM ESTSevere Thunderstorm WarningLMKTaylor41 min
Aug 22, 4:42 PM ESTSevere Thunderstorm WarningLMKCasey, Lincoln43 min
Aug 22, 4:43 PM ESTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin32 min
Aug 22, 5:00 PM ESTSevere Thunderstorm WarningLMKGreen45 min
Aug 22, 5:03 PM ESTSevere Thunderstorm WarningLMKAdair42 min
Aug 22, 5:05 PM ESTSevere Thunderstorm WarningLMKHart40 min
Aug 22, 5:10 PM ESTSevere Thunderstorm WarningLMKEdmonson40 min
Aug 22, 5:15 PM ESTSevere Thunderstorm WarningLMKGrayson30 min
Aug 22, 5:24 PM ESTSevere Thunderstorm WarningLMKButler, Logan56 min
Aug 22, 5:26 PM ESTSevere Thunderstorm WarningLMKRussell34 min
Aug 22, 5:42 PM ESTTornado WarningLMKEdmonson18 min
Aug 22, 5:52 PM ESTSevere Thunderstorm WarningLMKBarren, Warren23 min
Aug 22, 5:58 PM ESTSevere Thunderstorm WarningLMKClinton32 min
Aug 22, 6:06 PM ESTTornado WarningLMKBarren29 min
Aug 22, 6:07 PM ESTTornado WarningLMKWarren28 min
Aug 22, 6:14 PM ESTSevere Thunderstorm WarningLMKMetcalfe36 min
Aug 22, 6:18 PM ESTSevere Thunderstorm WarningLMKAllen27 min
Aug 22, 6:35 PM ESTSevere Thunderstorm WarningLMKMonroe40 min
Aug 22, 6:37 PM ESTSevere Thunderstorm WarningLMKMonroe38 min
Aug 22, 6:39 PM ESTFlash Flood WarningLMKOhio96 min
Aug 22, 6:47 PM ESTSevere Thunderstorm WarningLMKAllen43 min
Aug 22, 6:53 PM ESTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.